Hail, Delaware
- When
- June 30, 11:20 AM EST
- Where
- Delaware County, 1.03 mi E of Fishs Eddy
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -75.150
A large upper level low pressure system dropped south to near Hudson Bay. Deep moisture and daytime heating allowed for enough instability for scattered showers and thunderstorms to develop during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A large upper level low pressure system dropped south to near Hudson Bay. Deep moisture and daytime heating allowed for enough instability for scattered showers and thunderstorms to develop during the afternoon. Several storms reached severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 30, 9:21 AM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1021 AM EDT TUE JUN 30 2009 .SYNOPSIS... A LARGE AREA OF LOW PRESSURE OVER THE GREAT LAKES WILL SPREAD MOISTURE ACROSS THE AREA FOR MOST OF THE WEEK. THE SYSTEM WILL FINALLY PULL NORTHWARD FRIDAY AND ALLOW SOMEWHAT DRIER AIR BACK INTO THE REGION. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... LRG MASS OF CONV SHWRS ROTATING THRU THE UPR TROF AND INTO THE FCST AREA. SHWRS SUPPORTED BY HTG AND THE NOSE OF A JET PUSHING INTO ERN NY CREATING GOOD UPR DIVERGENCE. HAVE GONE WITH CAT POPS EVERYWHERE AND EMBEDDED SCT CONV THIS AFTN AS THE LGTNG DISPLAY SHOWS A FEW STRIKES ARND. SPC DOES INDEED HAVE AN AREA OF SLGT CHANCE OF SVR OVER THE ERN ZONES...BUT IT SEEMS AS THOUGH THE MASS OF CONV AND CLDS SHD LIMIT INDIVIDUAL SVR STORMS...HWVR IT WILL BE MONITORED. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... H5 LOW STALLS JUST EAST OF LAKE HURON THROUGH WEDNESDAY. THIS EVENING, CONVECTIVE ACTIVITY WILL DIMINISH WITH LOSS OF DAYTIME HEATING WITH COVERAGE GOING FROM LIKELY TO SCATTERED. COVERAGE WILL ONCE AGAIN PICK UP ON WEDNESDAY WITH POPS BACK TO LIKELY ALL AREAS. CONVECTIVE PARAMETERS ARE WEAKER THAN TODAY SO SEVERE WEATHER IS UNLIKELY BUT INCLUDED A CHANCE FOR AFTERNOON/EVENING THUNDERSTORMS. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...H5 LOW STARTS TO SLOWLY LIFT NORTHEAST. AGAIN AREAL COVERAGE WILL BE GREATEST DURING THE DAYTIME PERIOD WITH JUST CHC POPS PRIMARILY AT NIGHT. CONVECTIVE POTENTIAL FOR THURSDAY LOOKS WEAK AGAIN SO ONLY INCLUDED ISOLATED THUNDERSTORMS DURING THE AFTERNOON. DAYTIME MAXES WILL BE BELOW NORMAL WITH HIGHS RANGING FROM THE UPPER 60S TO LOWER 70S. NIGHTTIME LOWS MID TO UPPER 50S. && .LONG TERM /FRIDAY THROUGH MONDAY/... STILL NO CHGS TO LONG TERM FCST AS UL CONTS TO PLAGUE THE REGION. CUD SEE A BRIEF BREAK LATE IN THE WEEKEND BFR ANOTHER TROF DIGS BACK IN. PREV DISCUSSION... NO BIG CHANGES TO THE PREVIOUS FORECAST WITH THE PERSISTENT UPPER TROF MOVING THROUGH OUR AREA. UNSETTLED WEATHER EXPECTED THROUGH FRIDAY WITH THE CUT OFF LOW IN THE AREA THROUGH FRIDAY NIGHT. BY FRIDAY NIGHT THE 0Z EURO FROM LAST NIGHT BEGINS TO PUSH THE CUT OFF LOW TO OUR EAST...ALLOWING FOR SOME HOPES IN IMPROVEMENT JUST IN TIME FOR THE 4TH OF JULY. MEANWHILE THE GFS IS MUCH SLOWER WITH THE PROGRESSION OF THE CUT OFF LOW...KEEPING IT OVERHEAD THROUGH THE FIRST PART OF THE WEEK. MUCH LIKE THE PREVIOUS FORECAST I WENT WITH HPC GUIDANCE WHICH LEANS TOWARD THE FASTER PROGRESSION. EVEN IF YOU BELIEVE THE FASTER PROGRESSION OF THE EURO...WE WILL BE IN A NORTHWEST FLOW WITH SUBTLE SHORT WAVES MOVING THROUGH WHICH WILL KEEP LOW END CHANCES FOR SHOWERS IN THROUGH THE WEEKEND. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... VFR DOMINATES THRU MOST OF THE TAF PD. UPPER LVL DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS WITH CIGS RANGING FM 4-6KFT. CUD SEE AFTN TSTMS BTWN 17Z-21Z. IFFY FCST AS FAR AS TIMING AND INTENSITY GOES WITH TSTMS...THUS VFR CONDS EXPECTED BUT WIL LKLY SEE VARYING INTENSITIES THRU THE DAY. WINDS LGT/VRB EARLY BCMG S-SW FM 5-10KTS BY MID-MRNG. OUTLOOK... WED THRU SAT...POSSIBLE MVFR IN SCATTERED SHOWERS AND/OR TSTMS. OCNL IFR POSSIBLE AT TIMES THRU THE PD. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...RRM NEAR TERM...DGM/RRM SHORT TERM...RRM LONG TERM...PVN AVIATION...PVN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1148 AM EDT TUE JUN 30 2009 NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-011600- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- TIOGA-BROOME-BRADFORD- 1148 AM EDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. LOW PRESSURE NEAR LAKE HURON WILL PRODUCE SHOWERS TODAY WITH THE CHANCE FOR THUNDERSTORMS. THERE IS THE POTENTIAL FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE CHANCE FOR THIS ISOLATED SEVERE WEATHER WILL BE BEST EAST OF INTERSTATE 81. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NYZ046-057-062-PAZ039-040-043-044-047-048-072-011600- OTSEGO-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1148 AM EDT TUE JUN 30 2009 ...SEVERE THUNDERSTORM WATCH 533 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. LOW PRESSURE NEAR LAKE HURON WILL PRODUCE SHOWERS TODAY WITH THE CHANCE FOR THUNDERSTORMS. THERE IS THE POTENTIAL FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE CHANCE FOR THIS ISOLATED SEVERE WEATHER WILL BE BEST EAST OF INTERSTATE 81. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1029 AM EDT TUE JUN 30 2009 PAZ039-040-043-044-047-072-301530- LACKAWANNA PA-LUZERNE PA-SUSQUEHANNA PA-WAYNE PA-WYOMING PA- 1029 AM EDT TUE JUN 30 2009 ...STRONG THUNDERSTORM WILL MOVE INTO NORTHERN LACKAWANNA COUNTY... * AT 1027 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR FALLS...AND MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MILL CITY AT 1035 AM EDT... WALLS CORNERS AT 1040 AM EDT... DALTON AND GLENBURN AT 1045 AM EDT... CRAIG AND WALLSVILLE AT 1050 AM EDT... EAST BENTON AND FLEETVILLE AT 1055 AM EDT... TOMPKINSVILLE AND MARSHBROOK AT 1100 AM EDT... CLIFFORD AND ROYAL AT 1105 AM EDT... ELKDALE AND SIMPSON AT 1110 AM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY DJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1120 AM EDT TUE JUN 30 2009 NYZ057-PAZ039-040-301615- DELAWARE NY-SUSQUEHANNA PA-WAYNE PA- 1120 AM EDT TUE JUN 30 2009 ...STRONG THUNDERSTORM MOVING INTO NORTHERN WAYNE COUNTY PENNSYLVANIA... * AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR FOREST CITY...AND MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... UNIONDALE AND BURNWOOD AT 1125 AM EDT... PLEASANT MOUNT AT 1130 AM EDT... ORSON AT 1135 AM EDT... LAKEWOOD AND SHEHAWKEN AT 1145 AM EDT... LAKE COMO AND PRESTON PARK AT 1150 AM EDT... EQUINUNK AND STARLIGHT AT 1155 AM EDT... HANCOCK AT NOON EDT... PEABROOK AND FISHS EDDY AT 1210 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY DJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1137 AM EDT TUE JUN 30 2009 PAZ047-301630- LUZERNE PA- 1137 AM EDT TUE JUN 30 2009 ...STRONG THUNDERSTORM MOVING TOWARD LUZERNE COUNTY... * AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES WEST OF EAST BERWICK...AND MOVING NORTHEAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... EAST BERWICK AND NESCOPECK AT 1155 AM EDT... BEACH HAVEN AT NOON EDT... BRIGGSVILLE AND HUNTINGTON MILLS AT 1205 PM EDT... KOONSVILLE AT 1210 PM EDT... POND HILL AND SHICKSHINNY AT 1215 PM EDT... LEE AND MUHLENBERG AT 1220 PM EDT... SLOCUM AND GLEN LYON AT 1225 PM EDT... NUANGOLA AND ALDEN AT 1230 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY DJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1153 AM EDT TUE JUN 30 2009 NYZ009-036-037-301700- MADISON NY-ONEIDA NY- 1153 AM EDT TUE JUN 30 2009 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON AND CENTRAL ONEIDA COUNTIES... * AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR ERIEVILLE...AND MOVING NORTH AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WEST EATON AND EATON AT NOON EDT... NELSON AT 1205 PM EDT... MORRISVILLE AT 1210 PM EDT... PETERBORO AT 1220 PM EDT... MUNNSVILLE AND STOCKBRIDGE AT 1225 PM EDT... LENOX AT 1235 PM EDT... KENWOOD AND ONEIDA AT 1240 PM EDT... SHERRILL AND ONEIDA CASTLE AT 1245 PM EDT... THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
The Binghamton radar (KBGM), 73 km away, was scanning. The volume nearest the first event began at 16:19 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny size hail lasted for about 5 minutes at the Buckhorn Lodge.
Large trees were blown down near Beaverkill Campground.
Trees and wires were blown down.
A tree was blown down on Beaverkill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181932, 181933, 181946, 181940, 181947, 181941, 181942, 181948.